Health & Medical hepatitis

Chronic Liver Injury Induced by Drugs

´╗┐Chronic Liver Injury Induced by Drugs

Conclusions


The prevalence of chronic DILI is increasing and it is more common than once thought contributing up to one-fifth of all DILI cases in large registries. Older patients and patients taking drugs for which there is a long latency period appear to be at increased risk. Autoantibodies are frequently present, however, they are nonspecific markers and overlap with other autoimmune conditions. In most cases, chronic DILI resolves with identification and prompt removal of the offending drug however, in patients whom injury persists, treatment options are limited. It is unclear if immunosuppressive therapy with glucocorticoids and/or thiopurines is beneficial for those patients with positive autoantibodies and we would recommend that if this treatment is to be prescribed, the lowest dose for the shortest duration should be given with rapid identification of side effects. Ursodiol and antihistamines may help with symptoms of cholestasis however they do not expedite recovery. Drug-induced hepatic steatosis can be either micro or macrovesicular and may occur in the setting of chronic NASH risk factors. Chronic vascular injury can lead to drug-induced NRH or peliosis hepatitis, each of which have a high case fatality rate. A high degree of clinical suspicion is required for the diagnosis of chronic DILI and should be suspected in any patient with liver associated enzyme abnormalities that persist out past 6 months of initial presentation. The general lack of follow-up on many of the available cases throughout the available literature, while currently a hindrance, may be obviated by large-scale national and international registries following patients with DILI prospectively. More study into pharmacogenomics and personalized medicine may aid in predicting which patients will go on to develop chronic DILI.

You might also like on "Health & Medical"

Leave a reply